Contraceptive Pills and VTE

Contraceptive pills with levonorgestrel have a lower risk of developing thrombosis or a pulmonary embolism than those with progestogens

If you are taking combined hormonal contraceptives (Diane®, Yasmin®, Nuvaring®, Mycroginon® or any other), you should know that these drugs cause thrombosis in the deep veins of the legs (sometimes also in the arms) or even a pulmonary embolism.

Although the number of women suffering these diseases who take combined contraceptives is relatively low, one must remember that PE it is a potentially deadly disease.

For every 100,000 women taking contraceptives every year, one could die due to PE. While this figure may seem insignificant, it is usually young, healthy women who die, and any death of a young, healthy person represents a catastrophe.

That is why it is important to identify which women can develop the disease before prescribing these drugs.

 

Women at risk of VTE

Initially, women who previously suffered a VTE, constitute a higher risk group. Similarly, this applies to carriers of some birth defects and who have a history of VTE in a first or second-degree family member (parents, children, and siblings).

Finally, women over the age of 35 years, smokers, and obese women also have a higher risk. For this reason, a proper and complete examination should be carried out before prescribing contraceptives, to try to detect any of these risk factors.

In addition, all women taking contraceptives should always inform their doctors in case of injury requiring immobilization or the application of a splint.

When a woman who takes a contraceptive must rest or requires to be operated on urgently, she should be given prophylaxis with some kind of anticoagulant action in order to prevent the formation of thrombi in her veins.

 

Types of birth control

The risk of developing VTE may vary depending on the type of birth control used. Combined contraceptives containing desogestrel, gestodene, drospirenone and cyproterone increase the risk compared to those containing levonorgestrel, for example.

Regarding the method of administration, both, the contraceptives taken as pills orally, or the skin patches and vaginal rings have a similar risk of causing VTE.

The choice of the type of birth control should be based on an individual risk assessment according to the person´s profile to weigh up the risk/benefit ratio of the drug. For women at high riskI, combined hormonal contraceptives are contraindicated.

Therefore, if a woman with those specific characteristics, wants to take contraceptives, her gynecologist should consider prescribing intrauterine devices or any contraceptive that only contain gestagens. These contraceptives that do not contain estrogen and are likely to cause less risk of suffering VTE, although there are not sufficient studies that confirm these facts.

Similarly, it is important that your doctor informs you of the symptoms and signs of DVT and PE, so that you can recognize them if they appear, and you can seek medical assistance.

RELATED QUESTIONS

I have had a deep venous thrombosis in my leg and now I’m considering the possibility of using a contraceptive method, but I do not know which ones I can use and which ones I cannot.

Hormonal contraceptives that do not increase VTE risk are those who just contain progestagens (pills and especially IUD with Levonorgestrel). All combined hormonal contraceptives, which are those who have an estrogen and a progestagen, increase the risk of VTE.

RELATED INFORMATION

tromboinfo-ep_frio

Air pollution and pulmonary embolism

...
Read
tromboinfo-mujer ingresada

Infection and VTE

...
Read

Most striking developments in WHITH 2017

...
Read

Do you have questions?

If there are any aspects of thrombosis and/or pulmonary embolism that you are not sure about, you can contact us, and our specialists will answer you shortly. This cannot replace the visit to your doctor

Share This